Tornadoes · United States · Oklahoma · 2013
EF1 tornado, Valley Brook, Oklahoma, May 31, 2013
This EF1 tornado ran 1.1 miles across Oklahoma County on May 31, 2013, touching down at 7:53 PM CDT and reaching 300 yards wide. It killed nobody and injured 8, and did $80,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 31, 2013
- Touchdown
- 7:53 PM CDT (00:53 UTC)
- Lifted
- 7:55 PM CDT (00:55 UTC)
- On the ground
- 2 minutes
- Path length
- 1.1 miles (1.8 km)
- Path width
- 300 yards (274 m)
- Deaths
- 0
- Injuries
- 8
- Property damage
- $80,000
- County
- Oklahoma County
- Touchdown point
- 35.406, -97.551
- Lift-off point
- 35.404, -97.531
- Record number
- 1305311853-01
The damage survey
168 damage points were recorded along this path by NWS OUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
- Center point of damage path.
- tops of trees have light shredding. center point. only a few houses wide.
- possible start. very light tree damage
- east facing windows blown out.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A tornado outbreak occurred during the late afternoon and early evening hours of the 31st. A stalled front and deeply mixed dryline served as a focus for thunderstorm development. The front/dryline triple point was where the most intense supercells initiated. These storms traveled eastward, eventually impacting the Oklahoma City metropolitan area. Several tornadoes occurred, including the El Reno tornado, which unfortunately claimed several lives. In addition to the tornado, very large hail and heavy rains led to flash flooding in Oklahoma City. This flash flood event ranked as one of the worst in Oklahoma City history in terms of fatalities and damages to property. The event lasted well into the overnight hours.
An EF-0 tornado traveled from Creekwood Terrace southeast to Keith Drive near SE 54th Street. Minor damage to trees and power lines was noted. Damages estimated.
A tornado touched down just west of SW 59th Street and Pennsylvania Avenue in southwest Oklahoma City, and moved east to just southwest of SW 59th Street and Western Avenue. Roof and tree damage occurred with this tornado. Damage amounts are estimated.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
14 minutes of warning. NWS OUN issued a tornado warning for this county at 00:39 UTC, 14 minutes before the tornado touched down, in force until 01:30 UTC.
The county was under a tornado watch, issued at 20:27 UTC and running to 02:46 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:27 UTC | 02:46 UTC | Tornado Watch | OUN |
| 23:28 UTC | 00:00 UTC | Tornado Warning | OUN |
| 23:57 UTC | 00:45 UTC | Tornado Warning | OUN |
| 23:58 UTC | 00:30 UTC | Tornado Warning | OUN |
| 00:13 UTC | 04:15 UTC | Flash Flood Warning | OUN |
| 00:32 UTC | 00:48 UTC | Tornado Warning | OUN |
| 00:39 UTC | 01:30 UTC | Tornado Warning | OUN |
| 01:10 UTC | 02:00 UTC | Tornado Warning | OUN |
| 01:15 UTC | 01:38 UTC | Severe Thunderstorm Warning | OUN |
| 01:36 UTC | 05:30 UTC | Flash Flood Warning | OUN |
| 01:59 UTC | 02:45 UTC | Severe Thunderstorm Warning | OUN |
| 02:12 UTC | 03:30 UTC | Severe Thunderstorm Warning | OUN |
| 02:40 UTC | 03:21 UTC | Severe Thunderstorm Warning | OUN |
| 03:19 UTC | 04:15 UTC | Severe Thunderstorm Warning | OUN |
| 04:01 UTC | 08:00 UTC | Flash Flood Warning | OUN |
| 04:10 UTC | 05:00 UTC | Severe Thunderstorm Warning | OUN |
| 04:46 UTC | 10:00 UTC | Severe Thunderstorm Watch | OUN |
| 04:57 UTC | 06:00 UTC | Flood Warning | OUN |
| 06:07 UTC | 06:30 UTC | Severe Thunderstorm Warning | OUN |
| 06:15 UTC | 09:15 UTC | Flash Flood Warning | OUN |
| 07:31 UTC | 11:30 UTC | Flash Flood Warning | OUN |
| 09:13 UTC | 12:15 UTC | Flash Flood Warning | OUN |
| 09:42 UTC | 19:13 UTC | Flood Warning | OUN |
| 10:03 UTC | 13:35 UTC | Flood Warning | OUN |
| 14:52 UTC | 08:06 UTC | Flood Warning | OUN |
| 14:52 UTC | 02:08 UTC | Flood Warning | OUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:02 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 31, 6:37 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 31, 6:37 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
637 PM CDT FRI MAY 31 2013
.AVIATION...00Z TAF ISSUANCE...
LARGE AND DANGEROUS SUPERCELL PRODUCING A LARGE AND DESTRUCTIVE
TORNADO WILL LIKELY PASS JUST NORTH/NORTHWEST OF KOKC...
THUNDERSTORMS WILL CONTINUE TO IMPACT ALL AIRFIELDS ACROSS CENTRAL
OKLAHOMA OVER THE NEXT 6 HOURS. CEILINGS WILL VARY FROM IFR TO
MVFR WITH STRONG WIND GUSTS IN ALL DIRECTIONS AND FREQUENT
LIGHTNING. AIRFIELDS IN WESTERN AND NORTHWESTERN OKLAHOMA WILL
LIKELY REMAIN VFR THROUGH THE END OF THE PERIOD.
JTK
&&
.PREV DISCUSSION... /ISSUED 528 PM CDT FRI MAY 31 2013/
UPDATE...
UPDATED POPS/WX...
DISCUSSION...
WITH STORMS FINALLY DEVELOPING ALONG THE FRONT ACROSS CENTRAL AND
NORTHERN OKLAHOMA WEST OF THE METRO...UPDATED POPS AND WX THROUGH
12Z. SHOULD SEE THIS LINE SLOWLY PUSH EASTWARD THROUGH THE
EVENING. BESIDES SIGNIFICANT SEVERE WEATHER...DAMAGING
HAIL...WINDS...AND TORNADOES...THE SLOW NATURE OF THE SYSTEM WILL
LIKELY RESULT IN AN INCREASED FLOOD/FLASH FLOOD RISK THROUGH THE
EVENING ACROSS NORTH CENTRAL OKLAHOMA.
JTK
PREV DISCUSSION... /ISSUED 256 PM CDT FRI MAY 31 2013/
DISCUSSION...
MAIN ATTENTION THIS AFTERNOON IS ON THE IMMINENT SEVERE WEATHER
EVENT. FOR THE GENERAL FORECAST...ONLY A FEW CHANGES WERE MADE AS
COMPARED WITH THE FORECAST ISSUED THIS MORNING. RAIN CHANCES AND
RAINFALL AMOUNTS FOR TONIGHT AND TOMORROW WERE REFINED
SLIGHTLY...BASED ON THE LATEST EXPECTATIONS.
THE GENERAL SITUATION BEGINS WITH A HIGHLY VOLATILE ATMOSPHERE
THIS EVENING. WE EXPECT SEVERE STORMS TO DEVELOP LATE THIS
AFTERNOON...THEN CONVERT INTO A HEAVY RAIN EVENT
TONIGHT...GENERALLY AFFECTING AREAS THAT HAVE ALREADY EXPERIENCED
A RATHER LARGE AMOUNT OF RAIN IN THE PAST WEEK OR TWO. A FLASH
FLOOD WATCH IS ALREADY IN EFFECT...AND NO CHANGES APPEAR TO BE
PRUDENT AT THIS TIME.
AS THE STORM SYSTEM SHIFTS EAST AND SOUTHEAST DURING THE DAY
TOMORROW...THE RAIN WILL LIKEWISE SHIFT IN POSITION. WE EXPECT THE
RAIN TO BE MAINLY OVER SOUTHEAST AND SOUTH-CENTRAL OKLAHOMA BY
TOMORROW AFTERNOON. THE RAIN SHOULD END ENTIRELY BY SUNDAY
MORNING. AFTER A RAIN-FREE AND UNSEASONABLY MILD DAY ON
SUNDAY...RAIN RETURNS TO THE FORECAST ON MONDAY. THERE WILL BE AT
LEAST A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS EACH DAY NEXT
WEEK. SEVERE WEATHER NEXT WEEK SHOULD BE RELATIVELY UNCOMMON.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 90 68 81 57 / 70 100 20 10
HOBART OK 96 65 85 55 / 30 30 10 10
WICHITA FALLS TX 99 73 88 59 / 50 30 20 10
GAGE OK 92 57 81 50 / 10 20 0 0
PONCA CITY OK 87 63 79 53 / 90 90 10 0
DURANT OK 90 73 84 61 / 10 30 50 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR OKZ007-008-012-
013-018>020-024>026-028>032.
TX...NONE.
&&
03/04/04Hazardous weather outlook, May 31, 12:49 PM CDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1249 PM CDT FRI MAY 31 2013
OKZ004>048-050>052-TXZ083>090-011000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1249 PM CDT FRI MAY 31 2013
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF OKLAHOMA AND
WESTERN NORTH TEXAS AFTER 3 PM THIS AFTERNOON.
LOCATION...
THE MODERATE RISK IS ACROSS MAINLY CENTRAL OKLAHOMA...SOUTHEAST
OF A LINE FROM PONCA CITY TO KINGFISHER...EAST OF A LINE FROM
KINGFISHER TO LAWTON...NORTH OF A LINE FROM LAWTON TO ARDMORE...
TO ADA TO HOLDENVILLE. THE OKLAHOMA CITY METRO AREA IS IN THE
MODERATE RISK AREA.
THE SLIGHT RISK IS OUTSIDE THE MODERATE RISK...EAST OF A
MEDFORD TO CLINTON TO ALTUS TO KNOX CITY LINE.
LOCATIONS WEST OF A MEDFORD TO CLINTON TO ALTUS TO KNOX CITY
LINE ARE NOT EXPECTED TO HAVE SEVERE STORMS THROUGH TONIGHT.
IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING...
HAIL UP TO THE SIZE OF SOFTBALLS...
TORNADOES...
DAMAGING WIND GUSTS OF 75 MPH...
HEAVY RAINFALL LEADING TO FLOODING...
TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE BETWEEN 3 PM THIS
AFTERNOON AND MIDNIGHT TONIGHT. A FEW SEVERE STORMS MAY CONTINUE
AFTER MIDNIGHT TONIGHT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
LATE THIS AFTERNOON INTO TONIGHT.
DISCUSSION...
FIRST STORM DEVELOPMENT WILL BE NEAR OR JUST EAST OF A DRYLINE
AND STATIONARY FRONT COMBINATION...BETWEEN 3 AND 6 PM TODAY...
SOMEWHERE NEAR A PONCA CITY TO HOBART TO VERNON TEXAS LINE. THESE
STORMS WILL INTENSIFY RAPIDLY AND MOST LIKELY BE DISCRETE SUPERCELLS
AS THEY MOVE INTO CENTRAL OKLAHOMA.
THE POTENTIAL FOR TORNADOES AND VERY LARGE HAIL WILL BE GREATEST IN
THE MODERATE RISK AREA FROM 4 PM TO 10 PM FROM DISCRETE SUPERCELLS
AS THE WIND SHEAR INCREASES ACROSS THE AREA.
STORMS THIS EVENING WILL LIKELY CONSOLIDATE INTO CLUSTERS AND LINES ALONG
OR AHEAD OF A COLD FRONT...THEN MOVE SOUTHEAST THROUGHOUT THE NIGHT...
WITH AN INCREASING DAMAGING WIND...HEAVY RAINFALL AND FLOODING THREAT...
AND DECREASING LARGE HAIL AND TORNADO THREAT. THUNDERSTORMS WILL CONTINUE
AFTER MIDNIGHT TONIGHT...MAINLY ACROSS THE CENTRAL AND EASTERN PART OF
OKLAHOMA...THOUGH THE SEVERE POTENTIAL WILL SLOWLY DIMINISH THROUGHOUT
THE NIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUN 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL COULD LEAD TO FLASH FLOODING LATE THIS AFTERNOON INTO
SATURDAY AS THE FRONT SLOWLY MOVES SOUTH INTO THE VERY MOIST AIRMASS.
RAINFALL AMOUNTS OF 2 TO 4 INCHES...WITH LOCALLY HIGHER AMOUNTS...ARE
POSSIBLE IN SOME LOCATIONS. WITH ALREADY SATURATED GROUND IN SOME
AREAS...THIS HEAVY RAIN COULD LEAD TO FLASH FLOODING. A FLASH FLOOD
WATCH IS IN EFFECT FOR PARTS OF NORTHERN AND CENTRAL OKLAHOMA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS SATURDAY. THE RISK OF SEVERE STORMS WILL DIMINISH SATURDAY...
BUT THE POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE.
A BRIEF DRY PERIOD WILL OCCUR SUNDAY BEFORE STORM CHANCES RETURN MONDAY
AND CONTINUE THROUGH NEXT WEEK.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM SATURDAY.
MAXWELL/MBSIn the hours before
Special weather statement, May 31, 5:59 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
559 PM CDT FRI MAY 31 2013
OKZ018>020-023>025-027>029-312345-
LOGAN OK-OKLAHOMA OK-KINGFISHER OK-CADDO OK-PAYNE OK-MCCLAIN OK-
GRADY OK-CLEVELAND OK-CANADIAN OK-
559 PM CDT FRI MAY 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR LOGAN...OKLAHOMA...KINGFISHER...
NORTHEASTERN CADDO...SOUTHWESTERN PAYNE...NORTHWESTERN MCCLAIN...
NORTHERN GRADY...CLEVELAND AND CANADIAN COUNTIES UNTIL 645 PM CDT...
...THIS IS A SPECIAL FORECAST FOR THE TORNADO RECOVERY AREAS...
AT 550 PM...SEVERAL SEVERE THUNDERSTORMS WERE WEST AND NORTHWEST OF
THE OKLAHOMA CITY METRO AREA. ONE DANGEROUS TORNADIC STORM WAS
LOCATED ALONG INTERSTATE 40 ABOUT 9 MILES WEST OF EL RENO. A TORNADO
IS NOW BEING REPORTED 2 MILES SOUTH OF INTERSTATE 40 MOVING EAST
AROUND 25 MPH. THIS STORM IS EXPECTED TO CONTINUE INTO THE WESTERN
METRO...AND MAY TAKE A MORE SOUTHEASTERLY TRACK TOWARD MUSTANG AND
PARTS OF THE SOUTHERN OKLAHOMA CITY METRO. IF IT MAINTAINS ITS
CURRENT SPEED AND STRENGTH...IT WILL IMPACT THE PREVIOUSLY MENTIONED
LOCATIONS AROUND 700 PM.
ADDITIONAL FORECASTS WILL BE SENT AS THE WEATHER SITUATION EVOLVES
THROUGH THIS EVENING.
LAT...LON 3615 9715 3508 9715 3527 9830 3571 9831
3572 9819 3615 9819
TIME...MOT...LOC 2246Z 269DEG 17KT 3552 9815Special weather statement, May 31, 6:49 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
649 PM CDT FRI MAY 31 2013
OKZ008-013-010015-
KAY OK-NOBLE OK-
649 PM CDT FRI MAY 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KAY AND NORTHERN NOBLE
COUNTIES UNTIL 715 PM CDT...
AT 646 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF TONKAWA...MOVING NORTHEAST AT 40 MPH. OTHER STRONG THUNDERSTORMS
WERE LOCATED NEAR BRECKENRIDGE MOVING NORTHEAST AT 40 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
PONCA CITY...TONKAWA...KAW CITY...MARLAND...KILDARE AND KAW LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3675 9681 3675 9689 3668 9694 3670 9704
3668 9707 3662 9705 3659 9705 3658 9701
3649 9740 3663 9747 3667 9746 3689 9688
TIME...MOT...LOC 2346Z 228DEG 36KT 3661 9735
WRSpecial weather statement, May 31, 6:49 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
649 PM CDT FRI MAY 31 2013
OKZ007-008-012-013-010015-
GRANT OK-GARFIELD OK-KAY OK-NOBLE OK-
649 PM CDT FRI MAY 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANT...CENTRAL
GARFIELD...CENTRAL KAY AND NORTHERN NOBLE COUNTIES UNTIL 715 PM
CDT...
AT 646 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES WEST OF KAW CITY TO 3 MILES SOUTHWEST OF BRECKENRIDGE...
MOVING NORTHEAST AT 40 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
PONCA CITY...TONKAWA...NEWKIRK...GARBER...BILLINGS...KAW CITY...
MARLAND...BRECKENRIDGE...HUNTER...FAIRMONT...KILDARE...KAW LAKE AND
CERES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3696 9689 3684 9678 3675 9682 3675 9689
3669 9693 3670 9704 3668 9707 3659 9705
3660 9691 3658 9689 3655 9690 3630 9788
3659 9769
TIME...MOT...LOC 2346Z 235DEG 35KT 3677 9695 3640 9777Local storm report, May 31, 7:15 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
715 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 6 ESE LAWTON 34.57N 98.33W
05/31/2013 E2.50 INCH COMANCHE OK PUBLIC
0549 PM TSTM WND GST 3 WSW LAKE CARL BLACKWE 36.12N 97.24W
05/31/2013 E70 MPH PAYNE OK TRAINED SPOTTER
&&
DWLocal storm report, May 31, 7:23 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
723 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 7 NW OKLAHOMA CITY 35.54N 97.60W
05/31/2013 E1.00 INCH OKLAHOMA OK TRAINED SPOTTER
HEFNER AND COUNCIL RD
&&
DWLocal storm report, May 31, 7:32 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
732 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 4 W OKLAHOMA CITY 35.47N 97.58W
05/31/2013 M60 MPH OKLAHOMA OK MESONET
0708 PM TSTM WND GST 3 NNW STILLWATER 36.16N 97.08W
05/31/2013 M58 MPH PAYNE OK ASOS
0720 PM TSTM WND GST 4 W OKLAHOMA CITY 35.47N 97.58W
05/31/2013 M73 MPH OKLAHOMA OK MESONET
&&
DWThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Norman, OK (KOUN), 00:00Z
0.9 hours before the tornado, 24 km from the path. June 1, 2013.
- Mixed-layer CAPE
- 3260 J/kg
- Mixed-layer CIN
- -70 J/kg
- Surface CAPE
- 3339 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 294 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 6.9
- Supercell composite
- 29.0
- 0-3 km lapse rate
- 6.2 K/km
Norman, OK (KOUN), 12:00Z
11.1 hours after it, 24 km from the path. June 1, 2013.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -317 J/kg
- Surface CAPE
- 520 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -290 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -3.7
- 0-3 km lapse rate
- 4.7 K/km
The surface observations
Oklahoma City (OKC), 6 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:52 UTC | 81 | 72 | 130° 27 kt | 35 | 999 | -TSRA |
| 23:57 UTC | 80.6 | 71.6 | 140° 24 kt | 36 | 999 | FC -TSRA |
| 00:06 UTC | 78.8 | 69.8 | 340° 39 kt | 61 | 1001.4 | FC -TSRA |
| 00:07 UTC | 77 | 68 | 350° 35 kt | 61 | 1000.7 | TSRA |
| 00:15 UTC | 75.2 | 66.2 | 6 kt | 47 | 1003.4 | TSRA |
| 00:26 UTC | 64.4 | 62.6 | 330° 46 kt | 62 | 1001 | TSRA FG SQ |
| 00:52 UTC | 63 | 62 | 1005.1 | TSRA FG | ||
| 00:59 UTC | 62.6 | 62.6 | 1008.1 | TSRA | ||
| 01:52 UTC | 66 | 63 | 1003.7 | TSRA | ||
| 02:52 UTC | 67 | 62.6 | 180° 15 kt | 24 | 1006.4 | TSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Norman radar (KTLX), 25 km away, was scanning. The volume nearest the touchdown began at 00:51 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:05 UTC | TORNADO | 7 Sw El Reno | Canadian, OK | ASSIGNED A PRELIMINARY RATING OF EF-3. LONG TRACK TORNADO CAUSED EXTENSIVE DAMAGE IN THE EL RENO AND UNION CITY AREAS. |
| 23:21 UTC | TSTM WND GST 71 | Will Rogers Airport | Oklahoma, OK | |
| 23:25 UTC | TORNADO | 2 Sw Valley Brook | Oklahoma, OK | BRIEF EF-1 TORNADO BEGAN AT LIGHTNING CREEK PARK THEN TRAVELLED SOUTHEASTWARD TO THE INTERSECTIONS OF STRAKA TERR. AND WESTERN AVE. |
| 23:45 UTC | HAIL 1 | 7 Nw Oklahoma City | Oklahoma, OK | HEFNER AND COUNCIL RD |
| 23:51 UTC | TORNADO | 4 Ne Mustang | Canadian, OK | EF-1 TORNADO BEGAN NEAR MUSTANG, TRAVELLING SOUTHEASTWARD TO WILL ROGERS WORLD AIRPORT. THE TORNADO LIFTED APPROXIMATELY 3 MILES WEST OF VALLEY BROOK. |
| 23:55 UTC | HAIL 1.75 | N Yukon | Canadian, OK | |
| 00:10 UTC | TSTM WND GST 60 | 4 W Oklahoma City | Oklahoma, OK | |
| 00:20 UTC | TSTM WND GST 73 | 4 W Oklahoma City | Oklahoma, OK | |
| 00:33 UTC | TORNADO | 2 Ene Valley Brook | Oklahoma, OK | EF-0 TORNADO TRAVELLED FROM CREEKWOOD TERR. EASTWARD TO KEITH DR. |
| 00:36 UTC | HAIL 1.25 | 5 W Oklahoma City | Oklahoma, OK | I40 AND MERIDIAN |
| 00:50 UTC | TORNADO | 1 Nw Moore | Cleveland, OK | EF-0 TORNADO TRAVELLED FROM NW 5TH ST. SOUTHEAST TO WEST MAIN ST. |
| 01:00 UTC | TSTM WND DMG | 4 Wnw Moore | Cleveland, OK | EXTENSIVE TREE DAMAGE WITH LARGE TREE LIMBS DOWN AND AT LEAST ONE TREE SNAPPED AT THE BASE. |
| 01:00 UTC | FLASH FLOOD | Oklahoma City | Oklahoma, OK | PEDESTRIAN TUNNELS FLOODING IN DOWNTOWN OKLAHOMA CITY |
| 01:00 UTC | HAIL 1 | Wsw Moore | Cleveland, OK | WINDS ESTIMATED AT 80 MPH ACCOMPANIED THE HAIL. |
| 01:01 UTC | TSTM WND GST 62 | Tinker Air Force Base | Oklahoma, OK | |
| 01:06 UTC | FLASH FLOOD | 4 Wsw Oklahoma City | Oklahoma, OK | CARS HALF WAY ENGULFED |
| 01:10 UTC | HAIL 0.25 | 2 Nnw Minco | Grady, OK | |
| 01:10 UTC | NON-TSTM WND GST 58 | 2 Nw Norman | Cleveland, OK | |
| 01:14 UTC | TSTM WND GST 87 | Tinker Air Force Base | Oklahoma, OK | |
| 01:24 UTC | TSTM WND GST 66 | 3 Sse Norman | Cleveland, OK | MEASURED AT NWS FORECAST OFFICE |
| 01:31 UTC | TSTM WND GST 58 | Wiley Post Airport | Oklahoma, OK | |
| 01:36 UTC | HAIL 1.75 | 7 Sw Newcastle | Grady, OK | MILE MARKER 102 ON HE BAILEY TURPIKE |
| 01:45 UTC | HAIL 1.75 | 3 Nnw Blanchard | Grady, OK | |
| 01:55 UTC | FLASH FLOOD | 3 Ne Moore | Cleveland, OK | NUMEROUS CARS UNDERWATER/STRANDED ALONG RENO AVE |
| 01:55 UTC | TSTM WND GST 60 | Newcastle | Mcclain, OK | |
| 01:55 UTC | HAIL 1.25 | Newcastle | Mcclain, OK | NICKEL TO HALF DOLLAR HAIL |
| 02:03 UTC | HAIL 1 | 1 Sw Shawnee | Pottawatomie, OK | |
| 02:10 UTC | TSTM WND GST 62 | 3 Nnw Shawnee | Pottawatomie, OK | |
| 02:15 UTC | HAIL 1.75 | 3 Ne Noble | Cleveland, OK | |
| 02:17 UTC | HAIL 1 | 3 N Noble | Cleveland, OK | |
| 02:20 UTC | HAIL 1.75 | 4 E Noble | Cleveland, OK | |
| 02:23 UTC | HAIL 1.75 | 3 Ne Slaughterville | Cleveland, OK | FELL 0.5 MILE NW OF THE INTERSECTION OF SE 108TH ST. AND MAGUIRE RD. |
| 02:32 UTC | HAIL 1 | 3 Ne Tuttle | Grady, OK | |
| 02:35 UTC | FLASH FLOOD | Newcastle | Mcclain, OK | EMERGENCY MANAGEMENT IN MCCLAIN COUNTY REPORTS NUMEROUS ROADS CLOSED IN NEWCASTLE DUE TO FLASH FLOODING. |
| 02:50 UTC | FLASH FLOOD | Del City | Oklahoma, OK | FIRE DEPARTMENT REPORTS STREET FLOODING AND VEHICLES STRANDED AT SOUTHEAST 29TH STREET AND SUNNYLANE DUE TO FLASH FLOODING. |
| 02:53 UTC | FLASH FLOOD | 3 N The Village | Oklahoma, OK | FLOODING IN 7300 BLCK OF SHORELINE DR WATER OVER ROADWAY |
| 03:34 UTC | FLASH FLOOD | Oklahoma City | Oklahoma, OK | HIGH WATER RESCUE SW 86TH AND WESTERN. TIME ESTIMATED. REPORT FROM KFOR. |
| 03:42 UTC | HAIL 1 | 4 Sse Piedmont | Canadian, OK | |
| 03:45 UTC | HAIL 1.25 | 4 N Yukon | Canadian, OK |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2013 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of May 31, 2013
35 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 31 | 6:05 AM CDT | EF1 | Tipton, TN | 0.8 | 250 | $180,000 | ||
| May 31 | 1:53 PM CDT | EF0 | Walsh, ND | 0.1 | 25 | |||
| May 31 | 2:17 PM CDT | EF0 | Walsh, ND | 2.3 | 25 | |||
| May 31 | 4:18 PM CDT | EF0 | Montgomery, KS | 0.4 | 50 | |||
| May 31 | 5:35 PM CDT | EF0 | Kingfisher, OK | 1.0 | 50 | |||
| May 31 | 5:55 PM CDT | EF0 | Canadian, OK | 0.3 | 30 | $1,000 | ||
| May 31 | 6:03 PM CDT | EF3 | El Reno tornado, OK | 16.2 | 4,576 | 8 | 26 | $300,000 |
| May 31 | 6:09 PM CDT | EF0 | Floyd, IA | 0.2 | 10 | |||
| May 31 | 6:12 PM CDT | EF0 | Canadian, OK | 0.5 | 120 | |||
| May 31 | 6:13 PM CDT | EF0 | Canadian, OK | 0.5 | 350 | |||
| May 31 | 6:18 PM CDT | EF0 | Osage, OK | 0.1 | 50 | |||
| May 31 | 6:20 PM CDT | EF0 | Montgomery, MO | 0.5 | 30 | |||
| May 31 | 6:21 PM CDT | EF0 | Montgomery, MO | 0.2 | 30 | |||
| May 31 | 6:28 PM CDT | EF0 | Montgomery, MO | 1.1 | 40 | |||
| May 31 | 6:29 PM CDT | EF2 | Canadian, OK | 5.0 | 150 | 1 | $20,000 | |
| May 31 | 6:30 PM CDT | EF1 | Osage, OK | 2.5 | 200 | $2,000 | ||
| May 31 | 6:38 PM CDT | EF1 | Washington, OK | 1.2 | 200 | $5,000 | ||
| May 31 | 6:51 PM CDT | EF1 | Canadian, OK | 5.7 | 600 | $150,000 | ||
| May 31 | 6:55 PM CDT | EF0 | Canadian, OK | 0.5 | 50 | |||
| May 31 | 7:21 PM CDT | EF0 | Nowata, OK | 1.1 | 310 | |||
| May 31 | 8:30 PM EDT | EF0 | Benton, IN | 0.5 | 20 | |||
| May 31 | 7:35 PM CDT | EF0 | Oklahoma, OK | 0.5 | 200 | $20,000 | ||
| May 31 | 7:37 PM CDT | EF1 | Franklin, MO | 10.0 | 550 | |||
| May 31 | 7:42 PM CDT | EF1 | Cleveland, OK | 1.0 | 100 | $100,000 | ||
| May 31 | 7:45 PM CDT | EF0 | Grady, OK | 0.2 | 50 | |||
| May 31 | 7:50 PM CDT | EF3 | Saint Charles, MO | 31.7 | 1,760 | 8 | $60 million | |
| May 31 | 8:01 PM CDT | EF1 | Jefferson, MO | 12.4 | 200 | |||
| May 31 | 8:21 PM CDT | EF1 | Nowata, OK | 3.5 | 320 | |||
| May 31 | 8:27 PM CDT | EF1 | Nowata, OK to MO, IL | 4.8 | 350 | 2 | $75,000 | |
| May 31 | 8:27 PM CDT | EF3 | Madison, MO to IL | 10.6 | 150 | |||
| May 31 | 8:49 PM CDT | EF2 | Macoupin, IL | 1.5 | 150 | |||
| May 31 | 9:02 PM CDT | EF1 | Montgomery, IL | 4.3 | 50 | |||
| May 31 | 10:03 PM CDT | EF1 | Macon, IL | 2.0 | 100 | $500,000 | ||
| May 31 | 11:23 PM CDT | EF1 | Delaware, OK | 1.8 | 500 | |||
| May 31 | 11:24 PM CDT | EF1 | Vermilion, IL | 0.5 | 70 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.